Arkansas, 2015

Flood in Arkansas, December 28 to 30, 2015

December 28 to 30, 2015 · NWS SHV · 1 event in 1 county or zone

December of 2015 was one of the wettest December's on record in a continued strong El Nino regime across Southwest Arkansas with all locations reporting at least 6 inches of monthly rainfall and several reporting sites upwards of a foot of rainfall. Several storm systems affected Southwest Arkansas during the month but the post Christmas storm system dumped widespread torrential rainfall over…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

December of 2015 was one of the wettest December's on record in a continued strong El Nino regime across Southwest Arkansas with all locations reporting at least 6 inches of monthly rainfall and several reporting sites upwards of a foot of rainfall. Several storm systems affected Southwest Arkansas during the month but the post Christmas storm system dumped widespread torrential rainfall over several states including Oklahoma, Texas, Arkansas, Missouri, Tennessee, Louisiana and Mississippi. This storm system initiated steep rises on the area rivers and lakes in Southeast Oklahoma and Southwest Arkansas. On the Little River of Southeast Oklahoma and Southwest Arkansas, the river reached its highest stage since 1950 and 1951. The Little River in Horatio crested at 34.69 feet on December 30th. Likewise, DeQueen Lake on the Rolling Fork River near DeQueen, Arkansas rose to a pool stage of 477.11 feet on December 29th which set an all time record pool stage for the lake. Some 5 homes were affected by the high water in Horatio, Arkansas at month's end.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 28, 12:06 AM CST, 54 minutes earlier.

Area forecast discussion, Dec 28, 12:06 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 AM CST MON DEC 28 2015

.DISCUSSION...
HAVE UPDATED THE FORECAST TO INCLUDE THE NEW TORNADO WATCH NUMBER
573 UNTIL 5AM CST. ALSO EXTENDED THE LAKE WIND ADVISORY THROUGH
MONDAY AFTERNOON AT 3 PM CST DUE TO THE STRONG WINDS THAT WILL
CONTINUE TO OCCUR WITH SURFACE LOW MOVING ACROSS NORTH LOUISIANA
WHICH WILL BE PROVIDING A TIGHT PRESSURE GRADIENT AROUND ITS
PERIPHERY. MADE SOME ADJUSTMENTS TO THE WINDS AND RAINFALL AMOUNTS
WITH WIDE BAND OF HEAVIER RAINS OVER SOUTH CENTRAL ARKANSAS AND
ACROSS NORTH CENTRAL LOUISIANA. /06/

&&

.PREV DISCUSSION... /ISSUED 1140 PM CST SUN DEC 27 2015/

AVIATION...
THUNDERSTORMS TO GRADUALLY DIMINISH IN COVERAGE AND INTENSITY
WHILE EXITING THE THE MLU/ELD TERMINAL SITES BY 27/12Z.
OTHERWISE...MVFR/IFR CONDITIONS TO PERSIST THROUGH THE OVERNIGHT
HOURS IN THE FORM OF REDUCED VISIBILITIES AND LOW CEILINGS.
SOUTHWEST WINDS FORECAST TO INCREASE TO 15 TO 20 KNOTS WITH
HIGHER GUSTS OVERNIGHT INTO MONDAY. WINDS TO DIMINISH AFTER
28/00Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  50  34  52 / 100  20   0  10
MLU  53  55  36  54 / 100  30   0  10
DEQ  46  46  29  49 / 100  40  10   0
TXK  46  48  32  49 / 100  30   0   0
ELD  48  51  33  52 / 100  30  10  10
TYR  40  45  33  52 / 100  20   0   0
GGG  42  47  33  51 / 100  20   0   0
LFK  41  49  33  55 / 100  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 3 PM CST MONDAY FOR ARZ050-051-059>061-
     070>073.

     FLASH FLOOD WATCH UNTIL 6 AM CST MONDAY FOR ARZ050-051-059>061-
     070>073.

LA...LAKE WIND ADVISORY UNTIL 3 PM CST MONDAY FOR LAZ001>006-010>014-
     017>022.

OK...LAKE WIND ADVISORY UNTIL 3 PM CST MONDAY FOR OKZ077.

     FLASH FLOOD WATCH UNTIL 6 AM CST MONDAY FOR OKZ077.

TX...LAKE WIND ADVISORY UNTIL 3 PM CST MONDAY FOR TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

     FLASH FLOOD WATCH UNTIL 6 AM CST MONDAY FOR TXZ096-097-108>112-
     124>126-136>138-149-150.

&&

06/05
Hazardous weather outlook, Dec 27, 9:45 AM CST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 AM CST SUN DEC 27 2015

ARZ050-051-059>061-071>073-OKZ077-281545-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-LAFAYETTE-COLUMBIA-
UNION-MCCURTAIN-
945 AM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD OVER THE AREA
ALONG AND NEAR A COLD FRONT MOVING SLOWLY ACROSS THE REGION.
TRAINING OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...WITH
AMOUNTS FROM FOUR TO TEN INCHES...WHICH WILL RESULT IN FLASH
FLOODING AND PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS. DUE TO A SHARP TEMPERATURES GRADIENT BETWEEN THE COLD AIR
ARRIVING AND THE WARM AND MOIST AIR FEEDING INTO THE AREA THERE
WILL BE SOME STRONG STORMS CAPABLE OF PRODUCING HIGH AND DAMAGING
WINDS AND ISOLATED TORNADOES...WITH A CHANCE FOR LARGE HAIL AS
WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL BE ENDING ON MONDAY AS THE COLD
FRONT AND SURFACE LOW PRESSURE SYSTEM SHIFT AWAY FROM THE AREA
ALLOWING DRIER AIR AND COOLER TEMPERATURES TO MOVE INTO THE
REGION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL MOST LIKELY BE NEEDED
TODAY AND TONIGHT.

ARZ070-TXZ096-097-108>112-124>126-136>138-149-150-281545-
MILLER-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
945 AM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH IS IN EFFECT THROUGH 4 PM CST...
...FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD OVER THE AREA
ALONG AND NEAR A COLD FRONT MOVING SLOWLY ACROSS THE REGION.
TRAINING OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...WITH
AMOUNTS FROM FOUR TO TEN INCHES...WHICH WILL RESULT IN FLASH
FLOODING AND PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS. DUE TO A SHARP TEMPERATURES GRADIENT BETWEEN THE COLD AIR
ARRIVING AND THE WARM AND MOIST AIR FEEDING INTO THE AREA THERE
WILL BE SOME SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HIGH AND
DAMAGING WINDS AND ISOLATED TORNADOES...WITH A CHANCE FOR LARGE
HAIL AS WELL. THERE WILL ALSO BE STRONG AND GUSTY SURFACE WINDS
TODAY AND TONIGHT DUE TO A PRESSURE GRADIENT BETWEEN HIGH PRESSURE
TO THE EAST AND SURFACE LOW PRESSURE OVER SOUTH TEXAS AND ALONG
THE TROUGH OF LOW PRESSURE WITH THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL BE ENDING ON MONDAY AS THE COLD
FRONT AND SURFACE LOW PRESSURE SYSTEM SHIFT AWAY FROM THE AREA
ALLOWING DRIER AIR AND COOLER TEMPERATURES TO MOVE INTO THE
REGION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS ARE ACTIVATED.

LAZ001-002-010-017-TXZ151>153-165>167-281545-
CADDO-BOSSIER-DE SOTO-SABINE-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-
945 AM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH IS IN EFFECT THROUGH 4 PM CST...
...LAKE WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE SLOWLY SPREAD OVER THE
AREA ALONG AND NEAR A COLD FRONT MOVING SLOWLY ACROSS THE REGION
TODAY. TRAINING OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
WHICH COULD PRODUCE AMOUNTS OF ONE TO FOUR INCHES AND RESULT IN
PONDING OF WATER IN STREETS...LOW LYING AND POOR DRAINAGE AREAS.
SOME FLASH FLOODING MAY RESULT. DUE TO A SHARP TEMPERATURES
GRADIENT BETWEEN THE COLD AIR ARRIVING AND THE WARM AND MOIST AIR
FEEDING INTO THE AREA THERE WILL BE SEVERE THUNDERSTORMS POSSIBLE
CAPABLE OF PRODUCING HIGH AND DAMAGING WINDS AND ISOLATED
TORNADOES...WITH A CHANCE FOR LARGE HAIL AS WELL. THERE WILL ALSO
BE STRONG AND GUSTY SURFACE WINDS TODAY AND TONIGHT DUE TO A
PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND SURFACE
LOW PRESSURE OVER SOUTH TEXAS AND ALONG THE TROUGH OF LOW PRESSURE
WITH THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL BE ENDING ON MONDAY AS THE COLD
FRONT AND SURFACE LOW PRESSURE SYSTEM SHIFT AWAY FROM THE AREA
ALLOWING DRIER AIR AND COOLER TEMPERATURES TO MOVE INTO THE
REGION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS ARE ACTIVATED.

LAZ003>006-011>014-018>022-281545-
WEBSTER-CLAIBORNE-LINCOLN-UNION-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
945 AM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

...LAKE WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE SLOWLY SPREAD OVER THE
AREA ALONG AND NEAR A COLD FRONT MOVING SLOWLY ACROSS THE REGION
TODAY. TRAINING OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
WHICH COULD PRODUCE AMOUNTS OF ONE TO FOUR INCHES AND RESULT IN
PONDING OF WATER IN STREETS...LOW LYING AND POOR DRAINAGE AREAS.
SOME FLASH FLOODING MAY RESULT. DUE TO A SHARP TEMPERATURES
GRADIENT BETWEEN THE COLD AIR ARRIVING AND THE WARM AND MOIST AIR
FEEDING INTO THE AREA THERE WILL BE SEVERE THUNDERSTORMS POSSIBLE
CAPABLE OF PRODUCING HIGH AND DAMAGING WINDS AND ISOLATED
TORNADOES...WITH A CHANCE FOR LARGE HAIL AS WELL. THERE WILL ALSO
BE STRONG AND GUSTY SURFACE WINDS TODAY AND TONIGHT DUE TO A
PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND SURFACE
LOW PRESSURE OVER SOUTH TEXAS AND ALONG THE TROUGH OF LOW PRESSURE
WITH THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL BE ENDING ON MONDAY AS THE COLD
FRONT AND SURFACE LOW PRESSURE SYSTEM SHIFT AWAY FROM THE AREA
ALLOWING DRIER AIR AND COOLER TEMPERATURES TO MOVE INTO THE
REGION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL MOST LIKELY BE NEEDED
LATER TODAY AND TONIGHT.

PALMER

In the hours before

Local storm report, Dec 27, 10:29 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1029 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      FULTON                  33.61N  93.81W
12/27/2015                   HEMPSTEAD          AR   911 CALL CENTER

            HIGHWAY 67 BETWEEN FULTON AND HOPE FLOODED

&&

EVENT NUMBER SHV1500857

21
Local storm report, Dec 27, 10:35 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     FLASH FLOOD      LUFKIN                  31.33N  94.73W
12/27/2015                   ANGELINA           TX   911 CALL CENTER

            TOM HOLLAND RD CLOSED DUE TO FLOODING

&&

EVENT NUMBER SHV1500858

21
Local storm report, Dec 27, 10:40 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1040 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      MOUNT VERNON            33.17N  95.22W
12/27/2015                   FRANKLIN           TX   911 CALL CENTER

            COUNTY RD 4130 FLOOD ROADWAY

&&

EVENT NUMBER SHV1500859

21
Local storm report, Dec 27, 10:50 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      S HAWORTH               33.84N  94.65W
12/27/2015                   MCCURTAIN          OK   911 CALL CENTER

            HIGHWAY 3 SOUTH OF HAWORTH ROAD CLOSED

&&

EVENT NUMBER SHV1500860

21
Local storm report, Dec 27, 10:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      N LONGVIEW              32.52N  94.76W
12/27/2015                   GREGG              TX   911 CALL CENTER

            FM 1834 FLOODED

&&

EVENT NUMBER SHV1500861

21
Local storm report, Dec 27, 11:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      5 E LUFKIN              31.33N  94.64W
12/27/2015                   ANGELINA           TX   LAW ENFORCEMENT

            TOM HOLLAND ROAD OFF HIGHWAY 103 EAST CLOSED DUE TO
            FLOODING

&&

EVENT NUMBER SHV1500862

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sevier

When
December 28, 1:00 AM CST to December 30, 5:30 AM CST
Where
Sevier County, 1.37 mi E of West Otis to 2.45 mi N of Neal Spgs
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.951, -94.406

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610385.